0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Gustatory and Olfactory Hallucinations Under Therapeutic Dosing of Bupropion
S. Kroemer, M.D.; W. Kawohl, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E53-E53.

To the Editor: The antidepressant bupropion acts via dual inhibition of dopamine and norepinephrine reuptake, without a serotonergic activity.1 Various case reports exist in the literature about psychotic phenomena after bupropion intake.2,3 Specifically, the literature documents case reports of auditory,2 visual,4 and tactile5 hallucinations. To our knowledge, this is the first case of olfactory and gustatory hallucinations in an adult taking a low therapeutic dose of bupropion, without any predisposing factors.

Ms. X. is a 36-year-old woman without any psychiatric history, including abuse of alcohol, consumption of illegal drugs, or regular consumption of medication. She reported a depressed mood that lasted 2 weeks. She had to cry very often, without any trigger. Furthermore, she suffered from loss of concentration, a high sleep requirement, ruminations, anhedonia, and a reduced libido. Her mother suffered from a recurrent depressive disorder, and her father was addicted to alcohol. According to the described pathology above, the patient fulfilled the DSM-IV criteria for a major depression. Because of her emotional discomfort, anhedonia, and reduction in libido, an antidepressant pharmacotherapy with 150 mg daily bupropion, extended release, was launched. Ten days later, Ms. X. reported that, upon starting the medication regimen, she had been overly sensitive to stimuli such as noise. Furthermore, she had been anxious, had a headache, and tachycardia. Six days after taking the bupropion extended release she noticed gustatory and olfactory hallucinations. For example, a meal with chicken would have tasted of liver, while her office, as well as the waiting room of her general practitioner, would have smelled intensely of her boss's perfume, even though he had been on vacation that week. Orientation and concentration were unremarkable. Delusions and disorders of ego did not emerge. She continued the medication, and, after 2 days, the pathology disappeared. The bupropion level in serum during the follow-up appointment was 65.0 ng/ml (standard value: 50 ng/ml–450 ng/ml). Six weeks later, at a follow-up appointment, Ms. X. did not report any further side effects of the medication. Further diagnostic procedures such as MRI were declined by the patient.

There are only few case reports about hallucinations in adults after taking bupropion in therapeutic doses.5

Upon reviewing the published literature, we hypothesize various risk factors for hallucinatory symptoms after taking bupropion. Vulnerability has been described for elderly patients and for patients with a history of psychosis3 or bipolar disorder.4 Bupropion acts inter alia among the inhibition of dopamine reuptake. This may cause dopaminergic overdrive and thereby cause hallucinations. Our case demonstrates that also apparently healthy adults taking a low-dose medication may develop hallucinatory phenomena as side effects. The responsible risk factors in this case remain unknown. Therefore information about the side effect of hallucination should be considered before prescribing bupropion.

Dr. Kromer has no conflicts of interest. Dr. Kawohl has received grants or charges for lectures from the following pharmaceutical companies: Bristol-Myers Squibb Company, Eli Lilly and Company, Johnson & Johnson, Vifor.

Ascher  JA;  Cole  JO;  Colin  JN  et al:  Bupropion: a review of its mechanism of antidepressant activity.  J Clin Psychiatry 1995; 56:395–401
[PubMed]
 
Golden  RN;  James  SP;  Sherer  MA  et al:  Psychoses associated with bupropion treatment.  Am J Psychiatry 1985; 142:1459–1462
[PubMed]
 
Howard  WT;  Warnock  JK:  Bupropion-induced psychosis.  Am J Psychiatry 1999; 156:2017–2018
[PubMed]
 
Ames  D;  Wirshing  WC;  Szuba  MP:  Organic mental disorders associated with bupropion in three patients.  J Clin Psychiatry 1992; 53:53–55
[PubMed]
 
Charuvastra  A;  Yaeger  D:  Tactile hallucinations associated with therapeutic doses of bupropion in two patients.  J Clin Psychiatry 2006; 67:1820–1821
[PubMed]
[CrossRef]
 
References Container
+

References

Ascher  JA;  Cole  JO;  Colin  JN  et al:  Bupropion: a review of its mechanism of antidepressant activity.  J Clin Psychiatry 1995; 56:395–401
[PubMed]
 
Golden  RN;  James  SP;  Sherer  MA  et al:  Psychoses associated with bupropion treatment.  Am J Psychiatry 1985; 142:1459–1462
[PubMed]
 
Howard  WT;  Warnock  JK:  Bupropion-induced psychosis.  Am J Psychiatry 1999; 156:2017–2018
[PubMed]
 
Ames  D;  Wirshing  WC;  Szuba  MP:  Organic mental disorders associated with bupropion in three patients.  J Clin Psychiatry 1992; 53:53–55
[PubMed]
 
Charuvastra  A;  Yaeger  D:  Tactile hallucinations associated with therapeutic doses of bupropion in two patients.  J Clin Psychiatry 2006; 67:1820–1821
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 3.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 4.  >
Topic Collections
Psychiatric News
PubMed Articles